Alabama, 2005

Hail in Alabama, March 27, 2005

March 27, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 27, 9:48 AM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Mar 27, 9:48 AM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 AM CST SUN MAR 27 2005

.UPDATE...

THE MAIN REASON FOR THE UPDATE IS FOR TORNADO WATCH 97 FOR THE
SOUTHEAST COUNTIES.

AT 15Z MSAS ANALYZED THE SURFACE LOW AROUND TUSCALOOSA.  THE COLD
FRONT EXTENDED WESTWARD AND IT WAS EAST OF MERIDIAN AND WEST
OF MOBILE.  THIS FRONT WILL CONTINUE TO MOVE EASTWARD TODAY.

THE WARM FRONT IS SOMEWHERE AROUND CALERA TO NORTH OF ALEX CITY.
THIS PUTS THE SOUTHEAST FORECAST AREA IN THE DANGEROUS WARM
SECTOR.  STORMS ARE BEGINNING TO FIRE IN THE WARM AREA AND EXPECT
THIS TREND TO CONTINUE THROUGH THE MORNING HOURS.

THE BEST GUESS WOULD BE FOR THE WARM SECTOR TO LIFT NORTHWARD
AS THE COLD FRONT PUSHES EASTWARD.  THIS WILL MOVE THE SEVERE
THREAT NORTH THROUGH THE DAY.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 5 PM FOR LEE...MACON...RUSSELL...BULLOCK...
MONTGOMERY...LOWNDES...PIKE...AND BARBOUR

&&

80/80
Hazardous weather outlook, Mar 27, 1:22 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CST SUN MAR 27 2005

ALZ011>015-017>050-272130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
122 PM CST SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL
OF CENTRAL ALABAMA TODAY.

THE SECOND ROUND OF SEVERE WEATHER WILL CONTINUE THROUGH THE
AFTERNOON HOURS AND INTO THE EVENING.  THIS IS DUE TO THE
RAPIDLY APPROACHING COLD FRONT AND BEING IN THE WARM SECTOR.

THE MAIN THREAT ACROSS AREAS SOUTH OF INTERSTATE 85 AND EAST OF
INTERSTATE 65 WILL BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.  THIS AREA WILL BE THE MOST UNSTABLE AND HAVE
THE GREATEST SHEAR.  ACROSS THE REST OF THE FORECAST AREA...THE
MAIN THREAT WILL BE LARGE HAIL AND POSSIBLE ISOLATED SUPERCELLS.
THE RISK OF TORNADOES IS ALWAYS POSSIBLE WITH ANY SUPERCELL
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

BY THE END OF THE WORK WEEK...ANOTHER SYSTEM IS EXPECTED TO BRING
ADDITIONAL SHOWERS AND THUNDERSTORMS ON FRIDAY...WHICH SOME MAY BE
STRONG ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

KH/JDD

In the hours before

Local storm report, Mar 27, 12:03 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FUNNEL CLOUD     1 S ECLECTIC            32.62N 86.03W
03/27/2005                   ELMORE             AL   PUBLIC

            FUNNEL CLOUD REPORTED ONE MILE SOUTH OF ECLECTIC.

&&

KH/99
Local storm report, Mar 27, 12:30 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             DADEVILLE               32.83N 85.77W
03/27/2005  1.75 INCH        TALLAPOOSA         AL   LAW ENFORCEMENT

1215 AM     HAIL             3 S DADEVILLE           32.79N 85.77W
03/27/2005  1.75 INCH        TALLAPOOSA         AL   TRAINED SPOTTER

1219 AM     HAIL             DADEVILLE               32.83N 85.77W
03/27/2005  1.00 INCH        TALLAPOOSA         AL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED AT SMITH MOUNTAIN.

1221 AM     HAIL             DADEVILLE               32.83N 85.77W
03/27/2005  2.00 INCH        TALLAPOOSA         AL   EMERGENCY MNGR

            LARGER THAN GOLFBALL SIZE HAIL FALLING AT THE TALLAPOOSA
            COUNTY COURTHOUSE.

&&

KH/99
Local storm report, Mar 27, 1:00 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             FIVE POINTS             33.02N 85.35W
03/27/2005  1.75 INCH        CHAMBERS           AL   EMERGENCY MNGR

&&

KH/99
Special weather statement, Mar 27, 1:47 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CST SUN MAR 27 2005

ALZ036-037-272030-
COOSA-TALLAPOOSA-
147 PM CST SUN MAR 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA AND TALLAPOOSA
COUNTIES UNTIL 230 PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 147 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 12 MILES SOUTH OF KELLYTON...MOVING NORTHEAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KELLYTON...ALEXANDER
CITY...JACKSONS GAP...DADEVILLE...GOLDVILLE...NEW SITE AND DAVISTON
THROUGH 230 PM CST. PLEASE REMEMBER...A TORNADO WATCH IS IN EFFECT
UNTIL 5 PM.
Local storm report, Mar 27, 2:52 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             JACKSONS GAP           32.88N 85.82W
03/27/2005  1.75 INCH        TALLAPOOSA         AL   EMERGENCY MNGR

            NUMEROUS CONFIRMATION SOURCES

&&

MBAER
Local storm report, Mar 27, 3:00 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             JACKSONS GAP           32.88N 85.82W
03/27/2005  1.75 INCH        TALLAPOOSA         AL   EMERGENCY MNGR

            NUMEROUS CONFIRMATION SOURCES

0241 PM     TORNADO          2 SW MONTGOMERY         32.33N 86.31W
03/27/2005                   MONTGOMERY         AL   AMATEUR RADIO

0245 PM     HAIL             3 NE ALEXANDER CITY     32.96N 85.90W
03/27/2005  0.75 INCH        TALLAPOOSA         AL   AMATEUR RADIO

0249 PM     HAIL             1 S MONTGOMERY          32.34N 86.28W
03/27/2005  0.88 INCH        MONTGOMERY         AL   EMERGENCY MNGR

&&

MBAER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elmore

When
March 27, 3:04 PM CST to 3:30 PM CST
Where
Elmore County, 15 mi SW of Kent
Measured
1.75 in hail
Property damage
$9,000
Reported by
AMATEUR RADIO
Coordinates
32.467, -86.133

Hail up to the size of golf balls was reported in eastern Elmore County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445133.